Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

Connection between cerebral hemorrhage in newborns and maternal AED use found

Posted in Depacon / Depakene / Depakote

The objectives of a study called “The Frequency of Neonatal Morbidity After Exposure to Antiepileptic Drugs in Utero:  A Retrospective Population-Based Study”, written from the Department of Perinatology-Neonatology, Maribor Teaching Hospital in Slovenia, were to determine fetal growth retardation, cerebral hemorrhage, neonatal withdrawal symptoms, and other general malformations in offspring exposed to antiepileptic drugs in the womb.  The target population for this study consisted of women from the northeastern part of Slovenia.  Information on 37 epileptic mothers taking AEDs during pregnancy, 32 epileptic mothers not taking AEDs, and 211 mothers healthy in pregnancy was collected between 1998 and 2002, and total of 270 newborns and their health were assessed.

Author Burja S. from the above article explains the results of the study, “In the group not exposed to antiepileptic drugs (32 neonates), two (2.9%) had germinal matrix hemorrhage grade I, one (1.4%) was small for date (SFD) and one (1.4%) had feeding problems. In the group exposed to antiepileptic drugs (37 neonates), nine (13%) had germinal matrix hemorrhage grade I, six (8.6%) were SFD, five (7.24%) had feeding problems, four (5.8%) had withdrawal symptoms and three (4.3%) “macro” congenital anomalies. Among neonatal problems in the control non-exposed group of newborns of 211 healthy women we identified 23 (10.9%) newborns who were SFD, 5 (2.4%) cases with germinal matrix hemorrhage grade I, 5 (2.4%) cases with major congenital malformations and 7 (3.3%) cases with feeding problems.”

This study shows a clear connection between antiepileptic drugs and their increased risk of neonatal morbidity.  A significant connection was made between cerebral hemorrhage in newborns with exposure to Carbamazepine therapy during development.  Most doctors would recommend the use of one drug to control a pregnant woman’s epilepsy.  At times, the use of only one drug (monotherapy) is not an option, due to epilepsy that is not easily controlled.

The use of more than one drug (polytherapay) may be the only viable option for treatment.  The use of two or more antiepileptic drugs is associated with a higher risk for congenital malformations in the offspring of epileptic women.

Because so many women were not made aware of the risks for birth defects AEDs carry, a number of AED lawsuits are being filed.  One drug found to be particularly dangerous is Depacon, an AED containing sodium valproate, but many studies show danger associated with a range of different antiepileptic drugs.

If you used Depcaon or another AED during pregnancy and your child was born with a birth defect, you and your family may be entitled to significant financial compensation for the injury your child sustained through no fault of his or her own.

Our team of Depacon lawyers has the experience, resources, and skills required to win the justice you deserve.  Call today and see how we can help!

(855) 452-5529

justinian@dangerousdrugs.us

Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.